Colorado, 2016

Hail and Damaging Wind in Colorado, September 3, 2016

September 3, 2016 · NWS BOU · 5 events in 2 counties and zones

A severe thunderstorm produced very large hail, from 2 to 3 inches in diameter, south of the towns of Akron and Platner. 5 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A severe thunderstorm produced very large hail, from 2 to 3 inches in diameter, south of the towns of Akron and Platner. The storm also produced wind gusts up to 60 mph and heavy rainfall, from 1.25 to 1.5 inches. Home and vehicles were damaged the strong wind and very large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 3, 2:21 PM MST, 53 minutes earlier.

Area forecast discussion, Sep 3, 2:21 PM MST, 53 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
321 PM MDT SAT SEP 3 2016

.SHORT TERM...(This evening through Sunday)
Issued at 321 PM MDT Sat Sep 3 2016

Thunderstorms continue over the high country...and have been
transitioning to the plains this afternoon. A boundary from
Wyoming is helping thunderstorm development in Weld County. We
still have the best instability in the northeast corner...and we
may see a few severe thunderstorms out there this afternoon. Still
expect storms on the plains to move out of the area later this
evening...with just a few showers or thunderstorms continuing in
the mountains.

We will have brisk southwest flow across the forecast area
developing during the day Sunday...this will usher in some drier
air...the question is whether we flush the low level moisture to
the border per the nam...or does some of the low level moisture
linger? The nam is frequently too agressive with low level
drying...so leaving isolated thunderstorms in the northeast corner
sunday afternoon.

Our forecast temperatures were a bit higher that guidance on
sunday...so split the difference.

.LONG TERM...(Sunday through Friday)
Issued at 321 pM MDT Sat Sep 3 2016

A generally drier pattern will set up for the week ahead except
for a weak system moving over the state Tuesday. Flow across the
state will transition from southwesterly tomorrow night and Monday
to more westerly after a short wave trough passes on Tuesday. The
westerly flow aloft for the rest of the week will bring dry air
over the region. Tuesday will be the last chance for any
subtropical moisture to be over the state. The cool surge on
Tuesday may be just as related to outflow from convection over
Nebraska and South Dakota rather than a change of airmass. The
passing trough on Tuesday will be fairly progressive, so afternoon
convection associated with the upper system will be quick to move
out of the area Tuesday night.

After that, warmer temperatures and drier conditions will prevail.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 321 pM MDT Sat Sep 3 2016

showers and thunderstorms are moving off the foothills...we may
see an isolated storm at one of the airports the afternoon...but
activity will likely weaken as it moves to lower elevations. Other
storms now developing over the eastern palmer divide and near the
wyoming border should be the main activity for this evening. We
will see drying southwest flow sunday with an even lower chance of
thunderstorms. As a result you can anticipate mostly vfr
conditions tonight and sunday. surface winds will be weak east
northeast this afternoon...then turning southwesterly this
evening...staying southwesterly sunday...and increasing a bit.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

SHORT TERM...RTG
LONG TERM...Dankers
AVIATION...RTG
Hazardous weather outlook, Sep 3, 10:00 AM MST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1100 AM MDT SAT SEP 3 2016

COZ030>051-041700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1100 AM MDT SAT SEP 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE ROLLING ACROSS THE MOUNTAINS THIS MORNING...AS
AN UPPER TROUGH APPROACHES THE AREA. EXPECT THUNDERSTORMS TO MOVE
TO THE PLAINS BY MID AFTERNOON...WITH A FEW SEVERE THUNDERSTORMS
POSSIBLE OVER THE NORTHEAST CORNER OF COLORADO DUE TO HIGHER
DEWPOINTS AND A MORE UNSTABLE AIRMASS. BY MID EVENING MOST
THUNDERSTORMS WILL HAVE MOVED EAST OF THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOUTHWEST FLOW ALOFT WILL USHER IN A DRIER AND WARMER AIRMASS
ALONG WITH BREEZY CONDITIONS SUNDAY AND LABOR DAY. ON
TUESDAY...MANY AREAS COULD SEE A SLIGHT INCREASE IN THUNDERSTORM
ACTIVITY WITH THE PASSAGE OF A WEAK COLD FRONT. DRIER AND WARMER
CONDITIONS WILL RETURN FOR THE LATTER HALF OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OF THE FAR NORTHEASTERN PLAINS
AFTER 2 PM.

In the hours before

Special weather statement, Sep 3, 1:39 PM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
239 PM MDT SAT SEP 3 2016

COZ042-032115-
NORTHEAST WELD COUNTY CO-
239 PM MDT SAT SEP 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD COUNTY UNTIL
315 PM MDT...

AT 236 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES NORTHWEST OF KEOTA...OR 36 MILES NORTHEAST OF GREELEY...MOVING
EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

OTHER THUNDERSTORMS WERE ALSO FORMING NORTH OF THIS STORM AND THEY
TOO MAY BE CAPABLE OF DIME SIZE HAIL AND GUSTY WINDS WITHIN THE NEXT
30 MINUTES.

LOCATIONS IMPACTED
INCLUDE... GROVER...PAWNEE BUTTES AND KEOTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4067 10428 4100 10420 4100 10365 4066 10392
TIME...MOT...LOC 2036Z 263DEG 16KT 4074 10418

BAKER
Special weather statement, Sep 3, 2:19 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
319 PM MDT SAT SEP 3 2016

COZ048-049-032200-
WASHINGTON COUNTY CO-LOGAN COUNTY CO-
319 PM MDT SAT SEP 3 2016

...SPECIAL WEATHER STATEMENT...

AT 318 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF MIDWAY...OR 10 MILES NORTH OF AKRON...MOVING EAST
AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AKRON...OTIS...LONE STAR...BURDETT...PLATNER AND PREWITT RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4011 10328 4040 10344 4061 10283 4017 10282
TIME...MOT...LOC 2118Z 251DEG 16KT 4031 10327

BAKER
Special weather statement, Sep 3, 2:42 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
342 PM MDT SAT SEP 3 2016

COZ042-048-032230-
NORTHEAST WELD COUNTY CO-LOGAN COUNTY CO-
342 PM MDT SAT SEP 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD AND
NORTHWESTERN LOGAN COUNTIES UNTIL 430 PM MDT...

AT 340 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF WESTPLAINS...OR 27 MILES NORTHWEST OF STERLING...MOVING
EAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WESTPLAINS AND NORTH STERLING RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4067 10321 4066 10374 4092 10391 4100 10359
      4100 10335
TIME...MOT...LOC 2140Z 248DEG 21KT 4081 10370

BAKER
Special weather statement, Sep 3, 3:11 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
411 PM MDT SAT SEP 3 2016

COZ044-032300-
MORGAN COUNTY CO-
411 PM MDT SAT SEP 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MORGAN COUNTY UNTIL
500 PM MDT...

AT 410 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FORT MORGAN...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT MORGAN...BRUSH...LOG LANE VILLAGE AND SNYDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4016 10389 4031 10392 4040 10357 4013 10351
TIME...MOT...LOC 2210Z 260DEG 9KT 4024 10381

BAKER

The radar

The Cheyenne radar (KCYS), 124 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Logan

When
September 3, 3:14 PM MST
Where
Logan County, 7.6 mi N of Willard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.660, -103.480

Thunderstorm Wind, Logan

When
September 3, 3:30 PM MST
Where
Logan County, 9.91 mi W of Peetz
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.970, -103.290

Hail, Washington

When
September 3, 5:30 PM MST
Where
Washington County, 4.18 mi S of Platner
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
40.060, -103.060

Hail, Washington

When
September 3, 5:40 PM MST
Where
Washington County, 2.33 mi SSW of Akron
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.130, -103.230

Hail, Washington

When
September 3, 6:05 PM MST
Where
Washington County, 3.36 mi SW of Platner
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
40.090, -103.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657186, 657192, 657187, 657189, 657190.